Background: Gadolinium-induced encephalopathy is a well documented complication due to the inadvertent entrance of a high dose of gadolinium into the intrathecal compartment. In lab animals, injecting gadolinium into the intrathecal compartment resulted in neurotoxicity and seizures. It is also well recognized that the presence of autologous blood in the intrathecal compartment can cause a broad range of neurological changes that can include seizures and mental status changes. At the time of writing this report, there were no references in the literature of simultaneous injection of gadolinium and blood into the subarachnoid space.
Case: We present a case of a patient who received a high dose of gadolinium in the epidural space for needle placement confirmation during a fluoroscopically-guided epidural steroid injection for the treatment of lumbar radiculopathy. The injection was complicated by a wet tap necessitating an epidural blood patch for post-dural puncture headache. Shortly after the injection of the autologous blood, the patient developed grand-mal seizures and mental status changes requiring endotracheal intubation and admission to an intensive care unit. We describe the clinical course and management, as well as brain MRI findings and cerebrospinal fluid (CSF) changes. The patient made a complete recovery and was discharged.
Conclusion: This case reinforces the need for using a low dose of gadolinium for the confirmation of needle placement in the epidural space, especially in procedures that carry the risk of inadvertent intrathecal injection. We attribute these findings to inadvertent simultaneous intrathecal injection of high dose gadolinium and autologous blood. A literature review of the cases of gadolinium-induced encephalopathy is provided followed by discussion.